Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 103, NWS Midland/Odessa, TX

June 19, 1998Glasscock County, Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 19, 1998, 7:42 PM CDT for Glasscock County, Midland County, Texas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 19, 1998, 7:42 PM CDT (00:42 UTC)
Expired
Jun 19, 1998, 8:15 PM CDT
In force
33 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Glasscock County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 40 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 7:45 PM CDTHail 1.25Spraberry, TXThunderstorm formed along the dry line in hot and moderately humid air with a temperatures near 100 degrees and dew points near 60 degrees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 5:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1998-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 621 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1998-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
621 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
3477 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

777 
WUUS1 KMAF 200043 RRA
SVRMAF
TXC173-329-200115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
742 PM CDT FRI JUN 19 1998

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GLASSCOCK COUNTY IN SOUTHWESTERN TEXAS
  EASTERN MIDLAND COUNTY IN SOUTHWESTERN TEXAS

* UNTIL 815 PM CDT

* AT 741 PM CDT... MIDLAND DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 21 MILES WEST OF GARDEN CITY OR 5 MILES SOUTH OF
  SPRABERRY MOVING EAST AT 15 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM ARE... SPRABERRY.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

RSB/TJT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 1:47 PM CDT, 5 hours 55 minutes earlier.

Area forecast discussion, Jun 19, 1:47 PM CDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
147 PM CDT FRI JUN 19 1998

WATER VAPOR IMAGES SHOW CONTINUED AMPLIFICATION OF UPPER SHORTWAVE
RIDGE CROSSING INTO FAR WESTERN CWA. THIS FEATURE IS ALSO NOW
RESOLVED ON 300 MB PROFILER NETWORK. LOOKS LIKE MID-LEVEL CAP IS
THEREFORE BEING REINFORCED. 18Z SURFACE PLOT SHOWS THE STRONGEST
MOISTURE GRADIENT ASSOCIATED WITH THE DRYLINE REMAINS JUST EAST OF A
WINK-LUBBOCK LINE...AND A WEAK TROUGH EXTENDS FROM A WEAK LOW OVER
SW OK TO NEAR SANDERSON. DEWPOINTS AT OR ABOVE 70F ARE TO THE EAST
OF THIS LATTER FEATURE. SURFACE CONVERGENCE STILL APPEARS TO BE
QUITE WEAK...SO EXPECT SKIES WILL STAY CLEAR OVER THE PERMIAN BASIN.
VISIBLE SATELLITE SHOWS CUMULUS CONVECTION STARTING OVER THE DAVIS
MOUNTAINS AT THIS TIME...WITH NO RETURNS YET DETECTED ON THE MIDLAND
RADAR. LUBBOCK HAS ALREADY SENT OUT APPROPRIATE UPDATES CONCERNING
POSSIBLE AFTERNOON AND EVENING THUNDERSTORMS IN THE DAVIS MOUNTAINS.
THIS WAS ALSO DONE FOR THE BIG BEND REGION...WHICH REMAINS QUIET AT
THIS TIME...BUT COULD CERTAINLY RESPOND TO A FEW MORE HOURS OF
INSOLATION.

FOR TONIGHT...EXPECT A FEW LOW CLOUDS IN TERRELL COUNTY...CLEAR
OTHERWISE. WILL GO CLOSE TO PERSISTENCE FOR MINIMUM TEMPERATURES.
INCREASING THICKNESSES AND 700 MB TEMPERATURES TOMORROW SUGGEST CAP
WILL BE TOO TOUGH TO BREAK. THUS ZERO POPS...EXCEPT FOR HIGHER
TERRAIN OF DAVIS MOUNTAIN AREA...WHICH MAY SEE A THUNDERSHOWER. WILL
GO WITH OR SLIGHTLY ABOVE GUIDANCE MAXIMUM TEMPERATURES ADVERTISED
SATURDAY.

MAF  73/107  00/00
CNM  66/108  00/00
MRF  59/100  10/--
P07  73/101  00/00

TJT/JLF

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 4:09 PM CDTSevere Thunderstorm WarningMAFPecos31 min
Jun 20, 5:34 PM CDTSevere Thunderstorm WarningMAFCrane31 min
Jun 20, 5:53 PM CDTSevere Thunderstorm WarningMAFUpton32 min
Jun 20, 6:21 PM CDTSevere Thunderstorm WarningMAFUpton44 min
Jun 20, 6:26 PM CDTTornado WarningMAFUpton49 min

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.